Fentanyl abuse occurs when a person misuses fentanyl—this can happen after being prescribed by a doctor or obtained illicitly on the black market. Fentanyl abuse can result in severe mental, physical, and social consequences, and can rapidly lead to an overdose.
What Is Fentanyl?
Fentanyl is a synthetic opioid and painkiller. For medical use, it can be prescribed to patients for severe pain related to an injury or after surgery, or sometimes for pain management among those who were previously prescribed other opioids that failed to provide sufficient relief.
Fentanyl works quickly to eliminate pain in the body, and the effects are not particularly long-lasting. For this reason, it also has a high potential for addiction. Fentanyl’s effects are similar to those of heroin but may be more intense due to the fact that it’s up to 50 times more potent.
Fentanyl users often experience a state of euphoria and extreme relaxation and may misuse it in an attempt to experience these feelings regularly. There are several methods of fentanyl administration. These include the following by prescription or medical drug diversion:
- Pills that dissolve in the cheek
- Lollipops and dissolvable tongue film
Illicitly, fentanyl is typically found in powder form, similar to heroin, and is therefore usually smoked, snorted, or injected. Fentanyl is sometimes combined with heroin, cocaine, or meth to intensify their effects. Mixing these drugs is extremely dangerous, and results in a drug cocktail far more unpredictable—both mentally and physically—than either drug is alone.
Because fentanyl is commonly found in a hospital setting used for general anesthesia, people with access to the drug, such as doctors or nurses, may illegally abuse or sell it to others on the black market. As noted, others may start using fentanyl as prescribed, but soon find themselves dependent upon it.
Many prescription formulations of fentanyl, such as lollipops and transdermal patches, are designed to release the drug over time for safety reasons. However, like many drugs, users find ways to manipulate and abuse fentanyl to release the effects more quickly. Doing so is incredibly dangerous because it undermines the slow-release mechanism and can result in a fatal overdose.
Signs and Symptoms
There are many common signs and symptoms that someone is abusing fentanyl. These include, but are not limited to, the following:
- Confusion and/or slurred speech
- Weakness and difficulty walking
- Muscle stiffness
- Slowed/altered heart rate
- Labored breathing
- Dizziness, lightheadedness, and fainting
- Nausea and vomiting
- Itching and scratching
Due to its potency, fentanyl abuse can also easily result in unconsciousness, coma, or death.
Effects of Fentanyl Abuse
When a person has a chronic problem abusing fentanyl, that person will undoubtedly experience multiple adverse effects. There are severe mental and physical side effects of long-term fentanyl abuse, in addition to the aforementioned short-term symptoms. These include the following:
- Gastrointestinal problems
- Compromised immune system
- Difficult, slowed or labored breathing
- Social withdrawal
- Loss of motivation
- Adverse personality changes
Fentanyl overdoses can rapidly result in death, and many of the side effects mentioned above can be indicators of an overdose. If you or someone you know is experiencing the following signs/symptoms, call 911 immediately:
- Pinpoint pupils
- Weak muscles
- Extreme sleepiness
- Profoundly slowed heartbeat
- Very low blood pressure (hypotension)
- Slowed, labored, or stopped breathing
- A bluish tint to nails and lips (cyanosis)
A fentanyl overdose is life-threatening and considered to be a medical emergency. First responders will most likely administer naloxone, an opioid antidote drug that quickly and effectively reverses the life-threatening effects of an overdose.
If you or someone you know is abusing heroin fentanyl, you should obtain and have Narcan easily accessible in the event of an overdose. It is now available at most major pharmacy chains for under $20 without a prescription.
The effects that a fentanyl overdose induces to the user’s heart rate and breathing present the highest risk of death or permanent damage. Even when someone survives a fentanyl overdose, these side effects may leave a lasting impact on the user’s body. Severe respiratory depression, for example, can lead to hypoxia, a condition that results in permanent brain damage.
When mixed with other street drugs such as heroin that suppress the central nervous system, the risk of the following symptoms increase exponentially:
- Respiratory distress
According to the Centers for Disease Control and Prevention, the rate of overdose fatalities involving synthetic opioids, which include drugs such as fentanyl, increased steadily between 1999-2017 from 0.3-9.0 per 100,000. The rate increased on average by 8% per year from 1999 through 2013 and by 71% per year from 2013 through 2017.
Many deaths attributed to fentanyl have occurred because a user was not aware that the drug they were taking contained fentanyl. It is often combined with heroin or substituted for it and other drugs outright. It’s cheap to make and highly profitable for dealers because just a tiny amount can induce very intense effects.
Treatment for Fentanyl Addiction
Fentanyl misuse and addiction can occur through a number of avenues. People who are prescribed fentanyl can become dependent and begin abusing it. Others obtain fentanyl on the black market, looking for an even more intense high than that which can be achieved by heroin use.
Finally, street fentanyl is frequently found laced with heroin, often unknown to the user. As such, it’s possible to become dependent on fentanyl in addition to heroin without knowing the full nature of the addiction.
Regardless of whether dependence developed due to a prescription or illicitly obtained, fentanyl addiction is extremely dangerous and oftentimes deadly. Treatment should ideally begin with a supervised medical detox managed by health professionals who specialize in addiction treatment.
Because of fentanyl’s high potential for both physical and psychological addiction, someone who is dependent will experience multiple withdrawal symptoms after discontinuing use of the drug, which can include:
- Joint pr muscle pain
- Loss of appetite
- Shaking and tremors
- Stomach pain
Due to the intensity of possible withdrawal symptoms, it’s essential that those attempting to recover work closely with a qualified medical professional to mitigate withdrawal effects and detox safely. Detoxing under the supervision of an addiction specialist significantly reduces the risk that the user will relapse and sabotage his or her recovery in an attempt to alleviate withdrawal symptoms.
There are a variety of treatment options for people seeking recovery from drug or alcohol abuse. These include:
- Inpatient (residential) rehab programs that usually last anywhere from 30 to 90 days, sometimes longer
- Outpatient rehab programs
- 12-step recovery programs, such as Narcotics Anonymous (NA)
- Other recovery programs, including SMART Recovery
Following detox, patients are encouraged to undergo long-term substance abuse treatment that includes integrated, evidence-based approaches, such as behavioral therapy, individual and family counseling, and group support.
Our center employs health professionals with expertise in addiction who provide clients with the know-how and tools they need to recover fully and maintain long-lasting sobriety.
Support groups are offered at Harmony Recovery and Wellness in addition to evidence-based therapies, and such groups can offer lifetime support for people in recovery who are wishing to maintain sobriety.
You can regain your life and find wellness, happiness, and HARMONY! Please contact us as soon as possible—we can help!
⟹ READ THIS NEXT: Top 4 Most Dangerous Drugs